Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS New York, NY

July 9, 2002Rockland County, Westchester County, New York; Bergen County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jul 9, 2002, 5:00 PM EDT for Rockland County, Westchester County, New York; Bergen County, New Jersey. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 5:00 PM EDT (21:00 UTC)
Expired
Jul 9, 2002, 5:30 PM EDT
In force
30 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:16 PM EDTThunderstorm Wind 50 EBergenfield, NJA severe thunderstorm wind gust knocked over a tree, which fell onto a house.
Jul 9, 5:20 PM EDTHail 0.88Ardsley, NYA spotter reported nickel size hail.
Jul 9, 5:22 PM EDTThunderstorm Wind 50 EOrangeburg, NYA spotter, and local media reported that strong thunderstorm wind gusts knocked several large tree limbs and power lines down. Local newspapers reported that about 7000 homes and businesses lost power for anywhere from a few hours to about a day.
Jul 9, 5:30 PM EDTThunderstorm Wind 50 EWhite Plains, NYSevere thunderstorm wind gusts knocked down several large tree limbs in White Plains and numerous large trees in East White Plains. The winds and falling trees also downed several power lines in the area, causing about 4600 residents to lose power. The Bronx

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS51 KOKX 092100
SVROKX
NJC003-NYC087-119-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
500 PM EDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  SOUTHERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  CENTRAL WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 530 PM EDT.

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RAMSEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  ORANGEBURG AND TAPPAN AROUND 510 PM.
  DOBBS FERRY AND TARRYTOWN AROUND 515 PM.
  6 MILES SOUTH OF HAWTHORNE AROUND 525 PM.
  WHITE PLAINS AROUND 530 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE NORWOOD...PEARL RIVER AND
UPPER NYACK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4115 7416 4097 7418 4099 7377 4116 7374

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
215 PM EDT TUE JUL 9 2002

SHORT TERM WX DISC...THE LTST LOOP OF IR SAT IMAGERY SHOWS AN
INCREASING AREA OF COLD CLOUD TOPS EXPANDING FURTHER NORTH INTO NRN
NY STATE AND FURTHER SOUTH ACROSS NRN PA AS IT ADVECTS EWD TOWARD
THE REGION. RADAR SHOWS SCT SHWRS AND TSTMS CONT TO DEVELOP IN THE
DRY SLOT ACROSS ERN PA.

PRE-EXISTING CLOUD COVER HAS LIMITED INSTABILITY. SEA BREEZES ARE
WEAK. THE SURFACE CD FNT...WHICH IS THE MAIN TRIGGERING MECHANISM IS
STILL FAR TO OUR WEST. THE BOTTOM LINE...IM NOT EXPECTING ANY
SEVERE TSTMS ACROSS THE REGION. WITH SFC DEW POINTS BETWEEN 65 AND
70 DEGS AND WITH PRECIPITABLE WATER CONTENTS BETWEEN 1 AND 1.5
INCHES...ANY TSTMS THAT DO FORM WILL HAVE THE POTENTIAL FOR
PRODUCING HVY RAIN AND LOCALIZED URBAN FLOODING. I PLAN TO FCST POPS
OF 70 PCT ACROSS OUR NORTH ZONES AND 60 PCT ALONG THE COAST...UNTIL
ABOUT MIDN.

WED - FRI...AN EXCEPTIONALLY COOL AIR MASS FOR THIS TIME OF
YEAR...PUSHED BY A 1026 TO 1030 MB HIGH...WILL PREVAIL WED THROUGH
FRI. IN GENERAL...I PLAN TO LEAN TWD THE COOLEST NUMERICAL GUIDANCE
VALUES THROUGHOUT THIS PD...WHICH ACTUALLY PRODUCE LOWS FROM 45 TO
50 DEGS DURING WED NIGHT ACROSS THE LOWER HUDSON VALLEY IN NY AND
INTERIOR SOUTHERN CT.

FOR MARINE INTERESTS...WE WILL CONT THE SCA FOR COASTAL WATERS
THROUGH THIS EVENING. WE WILL INCREASE OUR WIND SPEED FCST TO AROUND
20 KTS FOR LATE WED...FOLLOWING THE PASSAGE OF THE MAIN SHOT/TIGHT
THICKNESS GRADIENT...OF LOW LVL COOL AIR. WE MAY HAVE TO RE-ISSUE A
SCA FOR MARGINAL WIND SPEEDS.

OKX.
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA ON THE OCEAN...ANZ350-353-355.

GC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:24 PM EDTSpecial Marine WarningOKX66 min
Jul 9, 5:29 PM EDTSevere Thunderstorm WarningOKXWestchester46 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.